Blizzard, Corson
- When
- December 5, 12:40 PM CST to 6:00 PM CST
- Where
- Corson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
A strong surface low pressure area moved across South Dakota bringing 1 to 6 inches of snow to north central South Dakota. Arctic air surging in behind brought very strong northwest winds of 30 to 45 mph with gusts to around 55 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong surface low pressure area moved across South Dakota bringing 1 to 6 inches of snow to north central South Dakota. Arctic air surging in behind brought very strong northwest winds of 30 to 45 mph with gusts to around 55 mph. The winds combined with snow brought blizzard conditions to much of north central South Dakota from early afternoon to the early evening. Travel was significantly impacted or halted by the very low visibility. Snowfall amounts include, 2 inches at Timber Lake, 3 inches at McIntosh, 5 inches northeast of Isabel, and 6 inches at McLaughlin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 5, 11:41 AM CST, 59 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1141 AM CST Mon Dec 5 2016
.UPDATE...
Issued at 1008 AM CST Mon Dec 5 2016
Slowed down the eastward progression of the snow this morning to
bring it more in line with the short term consensus models. Also
removed some of the blowing snow, with the exception of Corson
county. Temperatures east of there are already in the lower 30s
and winds have not yet increased. Stronger winds and colder air
will begin to move in after the snow stops this afternoon, so left
the headlines alone for now.
&&
.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 445 AM CST Mon Dec 5 2016
Front is now entering into the Western Dakotas, though for the time
being we remain under a modified Pacific airmass. That will change
rapidly today. First, there have been recent changes to the storm
track with the 00/06Z NAM and recent runs of the RUC suggesting a
track now between KRAP - KPIR - KATY and up to KFAR. The shift
south places portions of the CWA within the deformation zone on
the backside of the low. NAM/RUC snow amounts both top out around
3 inches in a narrow band across North Central South Dakota,
however and more importantly is the impact the winds will have
when combined with this snow. With a pressure gradient of 14mb
across the state and pressure rises of 6-9mb, expect advisory
winds across the western half of the CWA. While snowfall from the
most recent storm has been modified due to the mild temperatures,
snowfall that occurs today with these wind conditions will result
in blizzard like conditions. Decided on a Winter Weather Advisory
for north central counties where the likelihood of snow is the
greatest, with just a mention for visibility reductions in a Wind
Advisory for much of the rest of the western/central CWA as cold
air scours out any moisture in the post frontal environment and
results in lighter, more scattered snow shower activity.
The rest of the forecast timeframe consists of winds and falling
temperatures and periods of light snow that wrap around the low as
it moves into the Western Lakes region. Mixed winds in the
Watertown area for Tuesday are in the 30 to 35kt range. Winds for
Wednesday are still in the 20's, so not only will it be cold but
also will have low wind chills to contend with.
.LONG TERM...(Wednesday Evening through Sunday)
Issued at 445 AM CST Mon Dec 5 2016
Watching temperatures throughout the period running generally below
climo normal, with some of the most anomalously cold air (2-3
standard deviations below normal) forecast to be around Wednesday
night and Thursday. The 00Z GFS deterministic solution was
purporting 925hpa air as cold as -20C to -30C by the middle of next
week!
As for pattern evolution and precipitation potential, there is still
some flurries/small chance pops snow potential Wednesday
night/Thursday. Then conditions go mainly dry through late Friday
night in weak mid-level height rises before the pattern becomes more
active in zonal flow and multiple hard-to-time mid-level shortwaves
potentially sweep quickly eastward through the region. Most of the
00Z deterministic GSM output do show some pretty good waa above
925hpa Friday night into Saturday (tightly packed thermal gradient
means good frontogenesis forcing available for waa banded
precipitation heading into the weekend), so basically kept the pops
that Superblend came up with for days 5 through 7.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1129 AM CST Mon Dec 5 2016
An area of low pressure crossing the region will bring light snow
to the terminals of KMBG and KPIR. The combination of falling snow
and increasing northwesterly winds will reduce visibilities. While
KABR and KATY will see increasing winds later this evening, snow
and blowing snow is a little more unclear. Gusty northwesterly
winds will continue through Tuesday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 10 PM CST /9 PM MST/ this evening
for SDZ003-004-009-015.
Wind Advisory until 10 PM CST /9 PM MST/ this evening for SDZ005-
010-016-017-033>036.
MN...None.
&&
UPDATE...Wise
SHORT TERM...Connelly
LONG TERM...Dorn
AVIATION...SDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 416 AM CST MON DEC 5 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 416 AM CST MON DEC 5 2016 /316 AM MST MON DEC 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A BLAST OF ARCTIC AIR IS HEADED INTO THE REGION TODAY...FOLLOWING LOW PRESSURE AND A COLD FRONT. SNOW IS POSSIBLE ALONG AND BEHIND THE FRONT...ALONG WITH STRONG NORTHWEST WINDS. NORTH CENTRAL SOUTH DAKOTA LOOKS THE MOST LIKELY FOR ANY SNOW ACCUMULATIONS...THOUGH THE MISSOURI VALLEY NORTH OF PIERRE AND THE JAMES VALLEY COULD SEE SNOW SHOWERS THROUGH THE DAY AND OVERNIGHT. THE COMBINATION OF STRONG WINDS AND SNOW WILL LIKELY RESULT IN REDUCED VISIBILITY AND HAZARDOUS TRAVEL CONDITIONS. THE MAIN AREA IMPACTED WILL BE NORTH CENTRAL SOUTH DAKOTA...WITH MORE ISOLATED POCKETS OF REDUCED VISIBILITY IN CENTRAL SOUTH DAKOTA AND WEST OF THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ARCTIC AIR WILL DOMINATE CONDITIONS THROUGH THE WORK WEEK. TEMPERATURES WILL STRUGGLE TO REACH SINGLE DIGITS AND TEENS ABOVE ZERO. A PERSISTENT NORTHWEST BREEZE WILL ALSO RESULT IN WIND CHILL VALUES OF 15 TO 25 BELOW AND COLDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
The national radar mosaic for the moment the first event began.
4 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669499, 669500, 669501, 669502.